Oklahoma, 2006

Hail and Damaging Wind in Oklahoma, April 1, 2006

April 1, 2006 · NWS AMA · 4 events in 2 counties and zones

Severe thunderstorms moved across the central and eastern Oklahoma panhandle during the afternoon hours producing large hail and high winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the central and eastern Oklahoma panhandle during the afternoon hours producing large hail and high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 1, 2:45 PM CST, 29 minutes earlier.

Area forecast discussion, Apr 1, 2:45 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
245 PM CST SAT APR 1 2006

.DISCUSSION...
THE DRYLINE IS LOCATED ACROSS THE NORTHWEST SECTIONS OF THE
PANHANDLES AND SLOWLY MIXING EAST THROUGH THIS EVENING. UPPER TROUGH
OVER THE GREAT BASIN REGION AND SOUTHWESTERN STATES FORECASTED TO
TRACK EAST INTO THE CENTRAL AND SOUTHERN ROCKIES BY 06Z SUNDAY AND
THEN ACROSS THE PANHANDLES AND WESTERN OK BY 12Z SUNDAY. FEEL DRYLINE
WILL BE SLOW TO MOVE ACROSS THE PANHANDLES UNTIL AFTER MIDNIGHT WHEN
THE UPPER TROUGH SHOULD KICK THE DRYLINE INTO WESTERN OK. MUCH DRIER
AIR BEHIND THE DRYLINE WILL ADVECT INTO THE PANHANDLES SUNDAY ON
DOWNSLOPING WEST TO NORTHWESTERLY WINDS...THUS ISSUED A FIRE WEATHER
WATCH FOR ALL THE PANHANDLES SUNDAY. STILL HAVE A RED FLAG WARNING IN
EFFECT FOR THE WESTERN PANHANDLES TIL 02Z SUNDAY. BIGGEST CONCERN IS
WIND SPEEDS SUNDAY. MODELS INDICATING WIND SPEEDS DIMINISHING BY
SUNDAY AFTERNOON...HOWEVER 700 MB GRADIENT FORECASTED TO REMAIN
FAIRLY TIGHT INDICATING WIND SPEEDS MAY BE HIGHER THAN MODELS
INDICATING. LATER SHIFTS MAY NEED TO UPGRADE TO A RED FLAG WARNING
FOR SUNDAY OR ISSUE A FIRE DANGER STATEMENT. LATER MODEL RUNS MAY
DETERMINE HOW STRONG WINDS WILL BE. DID NOT MAKE MANY CHANGES TO
PREVIOUS GRIDS AND FORECAST EXCEPT TO DEW POINTS AND WINDS IN THE
DAYS 1 TO 3 PERIOD. OTHERWISE...LEFT PREVIOUS FORECAST ALONE WITH
POSSIBLE CHANCES FOR MORE CONVECTION TUESDAY THROUGH WEDNESDAY NIGHT.
SOUTHWESTERLY FLOW ALOFT WILL ALLOW FOR SHORTWAVE ENERGY TO APPROACH
THE PANHANDLES ALONG WITH PRESSURES FALLING ALONG THE LEE OF THE
ROCKIES AND POSSIBLE DRYLINE DEVELOPMENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                80  50  74  40 /  20  20   0   0
BEAVER OK                  81  50  74  36 /  40  50   0   0
BOISE CITY OK              74  43  71  36 /   0   0   0   0
BORGER TX                  80  53  77  44 /  20  20   0   0
BOYS RANCH TX              83  48  76  41 /  10  10   0   0
CANYON TX                  83  50  74  40 /  20  20   0   0
CLARENDON TX               81  53  77  44 /  30  40   0   0
DALHART TX                 77  43  74  36 /   0   0   0   0
GUYMON OK                  78  47  74  40 /  20  20   0   0
HEREFORD TX                83  48  73  39 /  10  10   0   0
LIPSCOMB TX                82  53  77  39 /  40  60   0   0
PAMPA TX                   78  53  76  43 /  30  40   0   0
SHAMROCK TX                82  53  78  44 /  40  60   0   0
WELLINGTON TX              82  55  79  46 /  40  60   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 8 PM SATURDAY FOR THE FOLLOWING ZONES:
     AND CIMARRON.

     FIRE WEATHER WATCH FROM 7 AM SUNDAY TO 7 PM SUNDAY FOR THE
     FOLLOWING ZONES: BEAVER...CIMARRON...AND TEXAS.

TX...FIRE WEATHER WATCH FROM 7 AM SUNDAY TO 7 PM SUNDAY FOR THE
     FOLLOWING ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...
     DALLAM...DEAF SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...
     HEMPHILL...HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...
     OLDHAM...POTTER...RANDALL...ROBERTS...SHERMAN...AND
     WHEELER.

     RED FLAG WARNING UNTIL 8 PM SATURDAY FOR THE FOLLOWING ZONES:
     DALLAM...DEAF SMITH...HARTLEY...AND OLDHAM.

&&

07/11
Hazardous weather outlook, Apr 1, 1:00 PM CST, 2 hours 14 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CST SAT APR 1 2006

OKZ001>003-TXZ001>020-021100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CST SAT APR 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF A LINE FROM
GUYMON OKLAHOMA TO AMARILLO TEXAS THIS AFTERNOON AND EVENING. THE
SLIGHT RISK INCREASES TO A MODERATE RISK EAST OF A LINE FROM TURPIN
OKLAHOMA TO CLARENDON TEXAS. THE MAIN THREAT WILL BE LARGE HAIL...
DAMAGING WINDS AND ISOLATED TORNADOES. IN ADDITION TO THE SEVERE
THUNDERSTORM THREAT...THE FIRE DANGER WILL BE HIGH ACROSS THE WESTERN
OKLAHOMA AND TEXAS PANHANDLES. A RED FLAG WARNING IS IN EFFECT UNTIL
8 PM THIS EVENING FOR THE FAR WESTERN COUNTIES. CAUTION IS ADVISED ON
AREA LAKES THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH WEDNESDAY NIGHT...
ACROSS MAINLY THE EASTERN PARTS OF THE TEXAS AND OKLAHOMA PANHANDLES.
AT THIS TIME...IT APPEARS THAT SOME OF THE STORMS MAY BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. ALSO...THE
FIRE DANGER WILL INCREASE AGAIN ON SUNDAY AND THURSDAY FOR THE ENTIRE
AREA AS BREEZY TO WINDY CONDITIONS COMBINE WITH LOW RELATIVE
HUMIDITIES AND WARM TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS...ESPECIALLY THOSE
IN THE MODERATE RISK AREA...SHOULD REMAIN ALERT FOR POSSIBLE
ACTIVATION THIS AFTERNOON AND TONIGHT. FIREFIGHTERS ACROSS THE AREA
SHOULD PREPARE FOR THE POSSIBILITY OF DANGEROUS WILDFIRE SPREAD TODAY
AND SUNDAY.

SP

In the hours before

Special weather statement, Apr 1, 2:48 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
248 PM CST SAT APR 1 2006

OKZ002-003-TXZ004-012130-
BEAVER OK-OCHILTREE TX-TEXAS OK-
248 PM CST SAT APR 1 2006

...STRONG THUNDERSTORMS IN BEAVER...OCHILTREE AND TEXAS COUNTIES...

STRONG THUNDERSTORM WERE LOCATED BETWEEN SPEARMAN TEXAS AND TURPIN
OKLAHOMA.  THE STORMS WILL MOVE NORTHEAST AT 30 MPH AND PRODUCE ONE
HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH. A TORNADO WATCH IS IN
EFFECT THIS AREA.  REMEMBER...THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES.

SP

The radar

The Dodge City radar (KDDC), 128 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Beaver

When
April 1, 3:14 PM CST
Where
Beaver County, Turpin
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.867, -100.883

Hail, Beaver

When
April 1, 3:29 PM CST
Where
Beaver County, Turpin
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.867, -100.883

Thunderstorm Wind, Texas

When
April 1, 3:45 PM CST
Where
Texas County, Guymon
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.683, -101.483

Hail, Beaver

When
April 1, 5:21 PM CST
Where
Beaver County, 1 mi E of Elmwood
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.617, -100.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503665, 5503666, 5503667, 5503668.